started meds -- scared
Hi, I just started meds last thursday. I'm taking 10mg of prednisone a day and 400mg of plaquinol a day. However, I feel like I'm getting worse. My hands are so swollen and bruised. I've been having chest pains, no energy, my periods have been clotty, and my head has hurt non-stop. I'm functioning on vicodin. Why am I feeling worse? How long should it take for me to feel better? I'm getting very scared and frustrated. I just called my rhummy and left a message. I need some words of advice please. :(
Prednisone is a corticosteroid and it is the most commonly used corticosteroid in lupus. Corticosteroids give extra strength & power to the body in times of need. Corticosteroids are the strongest known anti-inflammatory drugs. Involvement of the heart, lungs, kidneys, liver or blood is managed with high doses - between 40 to 80 milligrams a day. Severe flare-ups of non-organ threatening disease are treated with moderate doses - 20 to 40 milligrams a day. Chronic, mild, non-organ-threatening disease responds to daily doses of 2 to 20 milligrams a day.
Some of the side effects include: Weight gain, high blood pressure, thinning of the bones (osteoporosis), increased risk of diabetes, increased risk of infection, change in body shape (thin arms & legs, increase in size of the abdomen), poor sleep, increase in abdominal stretch marks, thinning of the skin, easy bruising, cataracts, steroid psychosis, depression, increase in facial hair & acne, avascular necrosis.
To minimize side effects, you should take this medicine after food (best taken as a single dose in the morning to mimic circadian rhythm i.e. body's release of the steroid hormones).
The adrenal gland essential for life because it produces key hormones that regulate salt & water metabolism, & it is the source of adrenaline, "the fight or flight" hormone. The function of this gland is inhibited by large doses of corticosteroids such as prednisone, & "turns off" when they are administered. The gland can recover, but it needs time. Therefore, stopping the drug suddenly results in no cortisone in the body. This can be life-threatening. Most patients get very ill if they mistakenly stop their steroid therapy abruptly. When one reduces the prednisone dosage gradually, the adrenal gland gradually returns to full function. Once full function returns, the drug can be completely discontinued. Some individuals who have not been on the drug for very long (usually less than one month), or who have tapered off with sufficient care that their adrenal gland is back to normal, can come off the drug completely.
Plaquenil can decrease damage to the tissues of the joints, skin(lesions and ulcers) and other organs in the body. Plaquenil may take between 8 to 12 weeks for the disease to respond. Often you will be given other medications when you start hydroxychloroquine (such as prednisone) so that you will improve more quickly. Mostly side effects of plaquenil are not serious, so you will not need to stop the treatment if side effects occur. Skin rashes occasionally develop and hydroxychloroquine may make you more sensitive to the sun, so it is advisable to use the usual precautions of sunscreens and a hat if you are in the sun. Also, your hair may become a little bleached with the drug and rarely a degree of thinning of the hair can develop.Anti-malarial drugs can sometimes cause problems with the eyes. The side-effects range from temporary blurring of the vision and a slightly increased appreciation of glare (so wear sunglasses in the sun) which are not uncommon to more serious but rare changes in the back of the eye. Because of these problems, before you start Plaquenil you should schedule an appointment with an Opthalmologist to assess the eyes and to make sure that there are no eye problems present that could make side effects more likely. Your Opthalmologist should schedule regular eye exams every 6 months to test for possible eye problems associated with hydroxychloroquine.
I hope that I've answered you question. I wish you the best
Peace and Blessings
Hi, I have just started on Plaquenil and I also feel terrible. Juts wanted to let you know that my head also hurts for the last few days and my face got swollen for some reason and I wonder if it is P, or not.
Sorry cannot helo you, as I do not understand what is hoing on with me either, but I just wanted to give you my support